Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 16, 2004, 7:33 PM CDT for Wabaunsee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 7:33 PM CDT (00:33 UTC)
- Expired
- Jun 16, 2004, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Wabaunsee County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2191 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 170034
FFWTOP
KSC197-170330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT WED JUN 16 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1030 PM CDT
* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR MCFARLAND...OR ABOUT 22
MILES SOUTHEAST OF MANHATTAN...MOVING EAST AROUND 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAPLE HILL
PAXICO
THIS INCLUDES THE MILL CREEK DRAINAGE AREA.
TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3910 9595 3890 9595 3890 9648 3904 9648
3904 9639 3914 9637 3918 9626 3918 9613
$$2 follow-up statements
000
WGUS73 KTOP 170107
FFSTOP
KSC197-170330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT WED JUN 16 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM CDT FOR NORTHERN
WABAUNSEE COUNTY...
AT 714 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER
HIGHWAY K99 ABOUT 1 TO 2 MILES NORTH OF ALMA. THUNDERSTORMS HAD
DIMINISHED OVER THE WARNING AREA BUT FLOODING IS LIKELY CONTINUING.
LOCATIONS IMPACTED INCLUDE...
PAXICO
MAPLE HILL
ALMA
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3910 9595 3890 9595 3890 9648 3904 9648
3904 9639 3914 9637 3918 9626 3918 9613
$$000
WGUS73 KTOP 170318
FFSTOP
KSC197-170330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1020 PM CDT WED JUN 16 2004
...THE FLASH FLOOD WARNING FOR NORTHERN WABAUNSEE COUNTY HAS BEEN
CANCELLED...
THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOODING HAVE ENDED AND
THE THREAT FOR ADDITIONAL FLASH FLOODING HAS ALSO ENDED. HOWEVER
THUNDERSTORMS MAY REDEVELOP OVERNIGHT AND MORE LOCALIZED FLOODING IS
POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING POTENTIAL FLOODING RAINS.
LAT...LON 3910 9595 3890 9595 3890 9648 3904 9648
3904 9639 3914 9637 3918 9626 3918 9613
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:30 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 16, 3:30 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT WED JUN 16 2004 .DISCUSSION... IT IS A COMPLICATED FORECAST FOR THE NEXT SEVERAL DAYS. THIS AFTERNOON A LINE OF THUNDERSTORMS HAS DEVELOPED OVER NORTHERN MISSOURI IN THE AXIS OF HIGHEST INSTABILITY AHEAD OF A COMPACT CONVECTIVELY INDUCED SHORTWAVE TRACKING THROUGH IOWA. A TRAILING COLD FRONT EXTENDING FROM CENTRAL IOWA THROUGH SOUTHEAST NEBRASKA INTO WESTERN KANSAS HAS INITIATED STORMS NEAR BEATRICE, NEBRASKA WITHIN THE LAST HOUR. I BELIEVE THAT SUBSIDENCE BEHIND THE VORTICITY MAX IN IOWA WILL LIMIT CONVECTION SOMEWHAT THIS AFTERNOON, BUT IVE INSERTED A 50 PERCENT CHANCE OF STORMS ALONG THE NEBRASKA BORDER FOR THE PEAK HEATING HOURS. THIS FRONT WILL SLOWLY DROP SOUTH THIS EVENING. WITH LITTLE DEEP LAYER SHEAR, THESE STORMS SHOULD BE DIURNALLY DRIVEN AND COLLAPSE BY MID EVENING. WITH THE SLOW MOVEMENT OF THESE STORMS LOCALLY EXCESSIVE RAIN IS POSSIBLE EARLY THIS EVENING NORTH OF INTERSTATE 70. LOOKING FURTHER WEST SOUTHEASTERLY UPSLOPE FLOW INTO WESTERN KANSAS AND EASTERN COLORADO WILL LIKELY GENERATE A LARGE CLUSTER OF STORMS THIS EVENING. THE ETA AND GFS SUGGEST THE DEVELOPMENT OF A LOW LEVEL JET THAT SHOULD KEEP STORMS GOING THROUGH THE NIGHT AS THIS ANTICIPATED COMPLEX MOVES INTO CENTRAL KANSAS. HEAVY RAIN WILL ALSO BE A CONCERN WITH THIS COMPLEX GIVEN THE SLOW MOVEMENT AND RICH MOISTURE AVAILABLE FOR EFFICIENT PRECIPITATION GENERATION. THEREFORE I HAVE EXPANDED THE FLOOD WATCH TO INCLUDE THE ENTIRE FORECAST AREA THROUGH NOON TOMORROW. I HAVE THE LEAST CONFIDENCE THAT FLASH FLOOD GUIDANCE WILL BE REACHED EAST OF EMPORIA TONIGHT, BUT REMNANTS OF TONIGHTS MCS MAY PERPETUATE INTO EASTERN KANSAS TOMORROW MORNING. A SIMILAR SETUP IS ON TAP FOR TOMORROW NIGHT. BOTH THE ETA AND GFS ADVERTISE A WEAK SURFACE LOW OVER SOUTHERN KANSAS AND THE DEVELOPMENT OF A LOW LEVEL JET TOMORROW NIGHT. TOMORROW EVENINGS MCS COULD INITIATE A BIT FURTHER SOUTH AND EAST THAN TONIGHTS, BUT WELL HAVE TO MONITOR THE MESOSCALE EVOLUTION OF TONIGHTS SYSTEM TO SEE WHERE OUTFLOW BOUNDARIES SET UP TOMORROW. KOCH (EAX) && .TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE FORECAST AREA THROUGH NOON THURSDAY &&
Hazardous weather outlook, Jun 16, 7:05 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 705 PM CDT WED JUN 16 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-171030- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 705 PM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING IN NORTHEAST AND EAST CENTRAL KANSAS. ISOLATED STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND POSSIBLY DAMAGING WINDS AND HAIL. LATER TONIGHT...A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE EAST FROM WESTERN KANSAS. THESE STORMS MAY BRING FLOODING RAIN AND DAMAGING WIND GUSTS TO THE NORTHEAST QUARTER OF KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SATURDAY NIGHT. MORE HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. &&
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.